MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK® MS; VITEK MS INSTRUMENT

BIOMÉRIEUX SA VITEK® MS; VITEK MS INSTRUMENT
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in-vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Issue description: a customer new zealand notified biomérieux of a misidentification of moraxella lincolni as brucella sp.Associated with vitek ms instrument - ref.410895, lot unknown.The customer noted that the isolate had been identified as brucella sp.On two vitek ms instruments in separate labs.The isolate was then sent out for sequencing confirming the expected identification of moraxella lincolni.At the time of the global assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.
 
Additional Manufacturer Narrative
Context: vitek ms, mode : ivd, kb version : 3.2 (cli).Issue type : misidentification to brucella spp instead of moraxella lincolnii.Vitek ms - sn (b)(6) results - 09aug2024 : 11 no identifications, 1 single choice to brucella spp.Other methods : 16s sequencing = moraxella lincolnii.Expected id: moraxella lincolnii.Culture conditions: specimen : blood culture, culture media : sheep blood agar, incubation: 24 hours, spotting tool : wooden toothpicks, off label usage.Issue date: 09aug2024.Fine tuning date before the issue: 08aug2024.Impact & workaround: there were no patient or operator death, no patient or operator harmed, no indirect harm patient reported, no patient harmed/treated incorrectly.Severity: based on vitek ms hazard definition and impacts bmx.1.009176 rev.4, the severity of an ¿erroneous test result - incorrect id result¿ for the patient is considered serious.The organisms involved (moraxella lincolnii) is not considered as highly pathogenic organisms.Probability: a query has been done regarding the number of complaints recorded for a misidentification due to system limitation, a kb weakness and a non-optimal spot preparation causes: probability as per bmx.1.009689 vitek ms v3.X risk management plan §6.3.Is assessed improbable.Final risk level: based on sop 001622 and considering the following criteria: severity: serious.Probability of occurrence (p1): improbable.Probability of the hazard leading to harm (p2): occasional based on vitek ms hazard.Definition and impacts bmx.1.009176 rev.4.Overall probability (p): (p1) x (p2): improbable.The final risk level is assessed irrelevant and acceptable.No need to update the risk analysis.Investigation: 1.Complaint trend analysis and device history record: referring to 049355 - technical complaint trend analysis using the cstat application , there is no out-of-control alert, or a non-confirmed out-of-control alert in cstat for now.We checked the period from last three months for the error code ivd mis-identification - f871 2.Investigation: fine tuning: according to the vilink alert tool criteria, no fine tuning was needed during the tests made.Note : good fine tuning and good calibrator spot preparation are a prerequisite for monitoring the system with vilink alert tool spot preparation quality: the calibrator and sample ¿all peaks¿ values are quite heterogeneous.Based on this finding, the spot preparation quality needs to be verified with the customer.Kb review: moraxella lincolnii is not present in vitek ms ivd databases.Sample data analysis: reprocessing the customer¿s data with vitek ms kb v3.2 allows to show that it provided a high number of no identification results (11 out of 12 tests).One misidentification to brucella spp with a negative score has been observed.In addition, the ¿sample all peaks¿ are quite heterogeneous, it varies between 0 to 488.It could be due to a non-optimal spot preparation.In addition, customer is using wooden toothpicks for doing the spotting.This tool is not validated by biomérieux, validated tool are sterile plastic loop and vitek pickme.Based on these findings, the sample preparation has to be verified with the customer.Moraxella lincolnii is not present in vitek ms ivd databases meaning that it is a system limitation.For information, the following limitations are written in the user_manual_supplements_-_161150-924_-_a_-_en_-_vitek_ms_clinical_use_-_v3.2_knowledge_base : testing of species not found in the database may result in an unidentified result or a misidentification.Brucella spp is an ¿highly pathogenic organism¿.Handle isolate with extreme caution and send it to a reference laboratory for further identification according to your laboratory¿s protocol and/or country regulations.Interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.¿ for information, a change request cr 1734 has been opened in order to add moraxella lincolnii in a future knowledge base.Reprocessing the customer¿s data with vitek ms kb v3.3 allows to eliminate all the misidentification to brucella spp.Based on this analysis, the misidentification was linked to a system limitation (species not present in the vitek ms knowledge bases).In addition, it could also be combined with a non-optimal spot preparation.Related to the misidentification as brucella, csn # 4989 was published about potential misidentification as brucella spp with kb v3.2.These incorrect organism identifications have always been seen so far in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue is fixed with the vitek ms kb v3.3 expected identification after investigation: moraxella lincolnii.3.Root cause analysis: system limitation, kb weakness linked with the bad quality of spectra, non optimal spot preparation.4.Corrective or preventive actions: no capa number is needed.
 
Event or Problem Description
Vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in-vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Issue description: a customer new zealand notified biomérieux of a misidentification of moraxella lincolni as brucella sp.Associated with vitek ms instrument - (b)(4), lot unknown.The customer noted that the isolate had been identified as brucella sp.On two vitek ms instruments in separate labs.The isolate was then sent out for sequencing confirming the expected identification of moraxella lincolni.At the time of the global assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.

Brand Name
VITEK® MS
Common Device Name
VITEK MS INSTRUMENT
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key20026296
Report Number9615754-2024-00015
Device Sequence Number8748282
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2024
Supplement Date Received by Manufacturer08/23/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date08/28/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown